I have bee n having odd relapses of something for last 21/2 years,this April I became really bad,I had feeling of flu then 2 days later pain in lower back 3days later I was laying on sofa freezing cold ,muscles and joints knuckles on my hands were purple in colour and my fingers were swollen.i also was having trouble with my eyes being very dry and dr came to see me and put me on prednisolone,diazepam ,codeine and paracetamol.2 days later I was able to get to the eye hospital where they gave me eye drops for dry eyes.i had to go to A&E in May after I had dropped steroids by 10mg found to have uveitis in both eyes and was told to increase steroids coming to end of June still got dry eyes also dry mouth ,my knuckles are now more red than purple but still ache ,muscles and joints seem to ache and am a bit shaky now and then depending on what I do.i have managed to get steroids down to 12.5mg a day .i have eye hospital app endocrinologist,and rheumatologist to see early July .just wondering if anybody could give me some ideas? Thanks,Alan

17 Replies

  • Hi Alan. It sounds as if you have something very autoimmune going on - could be RA/ RD or Sjogrens or a mixed connective tissue disease - only a rheumatologist can diagnose this although an endocrinologist might be able to rule things out for you as well. Regarding the Uveitis in your eyes - I believe that most people with this condition attend specialist clinics but you can have this as a co-morbidity to any form of inflammatory arthritis or a thyroid disease or both. I have very dry eyes (Sicca) and get a lot of help from Hylo Forte drops during the day and Lacri-lube ointment at night. I'm hypothyroid and I also have secondary Raynauds which I was on a calcium channel blocking drug for but had to stop ten days ago because of serious side effects. If you haven't already it would be a good idea to get your Vitamin D and B12 levels checked as mineral and vitamin deficiencies can also make things much worse. Supplements can be a good idea if you are found deficient in these areas but best to check first. Good luck with all your appointments - I hope it proves to be something that eases soon or responds very well to treatment. Best wishes, Twitchy

  • Thanks twitchy,have had numerous blood tests done ,vit d has been low for long time and am taking daily,never had this dry eyes and mouth before using drops in eyes 6 times a day and chewing gum for dry mouth.dr said my white cell count was high and something inflamatory was going on .was on 30mg steroids for first 5 weeks but have managed to get this down to 12.5 .cant work out why knuckles are still red and achey also have to very careful about how much I put my body under strain as seem to suffer if I do to much.hoping to get answers soon .3 months have seemed like years.Alan

  • Poor you. I think most of us here can relate to how slowly time passes when in the middle of suffering. The knuckles are often very painful and swollen with RD but also I think with some other types of inflammatory arthritis. Mine were also purple and swollen when I was diagnosed but have never been as bad since I started immune suppressant drugs. However the disease modifying antirheumatic drugs I take have not helped my dry eyes or the chills or icy extremities I suffer from these days although they have sorted out the synovial swelling in my joints a lot. I'm reading a book about autoimmunity - the causes and the cure because I have so many problems tolerating the drugs as I'm very allergic. I have just started taking B12 supplements as well as Vitamin D in the hope that I can get on top of my own autoimmune problems more myself. B12 is one you can't OD on and this book explains how essential it is for our immune system to function properly. I have got a chewable type called Methyl B-12 which was recommended to me on the Thyroid UK site and have just started it yesterday. I do hope everything improves for you very soon. Warm regards, Twitchy

  • Twitchytoes do you also suffer going out in the sun ,I seem to burn easy and dehydrate.maybe down to steroids not sure.Alan

  • One word YES , wear suncream/ block and a photos lol !

  • I've always struggled with the sun Alan. I used to have very severe dermatology problems (still do but in a different way). I get these itchy spots all over my face now and they seem to get worse with the sun. Not sure whether they are autoimmune hives or Rosacea but again there is an overlap with Lupus and Sjogrens - all these autoimmune problems are very complex and seem to affect us all slightly differently. Have you looked up Sjogrens at all? It does dry the body out and it can be much more severe in some people than others and could account for the dry eyes and mouth and also the joint problems too? Many with Sjogrens also suffer from other problems including very dry skin and sun reactions. I've been on steroids - topical, injected and oral for most of my life in one form or another but I'm very fair skinned and have suffered from allergies all my life so not sure what to blame - maybe just dodgy genes?!

  • I have worked and holidayed in the sun all my life twitchy ,that's what I find odd,can't handle sun anymore,hoping its steroid related and as I drop them will be able to go out in sun again .thanks Alan

  • I hope it is just steroid related too Alan. Mind you you can at least be thankful to have worked and holiday-d in the sun all your life. I've always envied those who could terribly as I've sat covered up from head to toe!

  • Sounds just like me mate. My dry eyes and dry mouth eventually diagnosed with Sjogrens disease, biotene toothpaste and mouth gel will help until you see the specialist, no advertising lol, just recommending.

    Uveitis is inflammation in the eye and I suffer badly , so did my dad. The ophthalmic people said to have steroid by mouth and in the eyes and I have to see them very regularly. Just so you know the biggest complication is if the inflammation blocks the fluid in the eye causing a secondary glaucoma so if you get severe pain in the eye or temple go straight to a and e. now your on treatment ho it's less likely to happen.

    My inflammation is in my body due to RA and causes very painful joints, sweating raised temperatures etc but there are hundreds of types of auto immune disease so as twitchy says its best to let the docs do the tests and decide the best treatment plan for you. I hope you also have some good painkillers, if not talk to the GP as they seem to be the Xperia in it. Good luck, hope you improve quickly. Xx

  • Thanks allanah,hoping these specialists will be able to help. First time in my life I have ever had to claim sick would rather be at work but body won't let me at moment can only hope that I can get back to normal soon ,Alan

  • Yes it's extrely frustrating and can get you down. But hopefully when you get diagnosed it will help your recovery. Till then rest up and don't feel guilty about being off work! I worried, put my stress level up, so made me more sore !! And work coped without me , I was replaceable after all ha ha xx

  • Great answer allanah work does seem to carry on without us ,don't seem to have heard from anyone I worked with .life goes on as they say.all the best Alan

  • Well hopefully it's just cos they don't wanna bother you!! Xxxx

  • Hello Alan

    I suffer Psoriatic Arthritis and it can effect my eyes, Many medications can give a dry mouth and my immune system is effected on occasions. Quite a while ago I went to Pain Clinic and they helped with my treatment and medications. Also i was introduced to various courses and activities that helped me continue onwards through life

    If you can ask your GP to arrange a Pain Clinic Course it is well worth the effort and you will learn plenty of coping skills

    Good Luck


  • Thanks BOB next time I see my dr I will ask about it, really need all the help I can get. 3 months ago I was working laying bricks and blocks for a living at bad moments now I shake trying to lift the kettle.crazy eh? alan

  • Sounds like you are seeing the right doctors. Uveitis most commonly goes alongside ankylosing spondylitis rather than other autoimmune disorders, so make sure you ask the rheumatologist about that. Is the endocrinologist appointment because they think you have got adrenal problems from the steroids? Some of what you describesounds a bit like someone I know who ended up in adrenal crisis from steroids, and they hadn't even used them for particularly long or very high doses.

  • Hi earthwitch,steroids seem to have helped my problem to start, am now coming down to a sensible dose .drs are hoping someone will prescribe something else to stop whatever is happening to me.according to my dr I have low cortisol and low testosterone don't know how these link together,maybe both steroid related.having trouble getting my white blood cell count down also high inflamatory markers in blood count .will have to wait and see what specialists make of things.dr said they would have to do more tests so will have to be patient,many thanks.Alan

You may also like...